Insomnia from Taking Vitamin D

by J.M.F
(NY,USA)

I am hypothyroid, hashimoto F- 46 yrs My vitamin d level is always running low I am taking 4000 iu frequently and I noticed I was not sleeping just dreaming crazy stuff all night for weeks- months, unable to stay asleep and had to urinate a lot. I stopped taking Vitamin D for 2 wks and I was acting normal again and sleeping not dreaming not voiding, but I also started getting my backache and bone pain again. So I started taking vitamin D again for 3 days and on day 3 I am waking up exhausted I am even using a CPAP to help sleep that was working now its not ? Stopping VIT D again. Does this make sense? Is Vitamin D causing this issue?


Comments for Insomnia from Taking Vitamin D

Click here to add your own comments

I've answered these questions before
by: Kerri Knox, RN- The Immune Queen!

OK, so first of all there are two likely reasons why you are having these problems with vitamin d- both of which I've already gone over on my site. First one is that your hashimoto's gets better when you take vitamin d due to the decrease in inflammation, thus making you wired. Please read my MANY MANY pages where I've discussed low thyroid and vitamin d, specifically read the ones about Hashimoto's since there is a REASON that you have Hashimoto's, it's not some random thing that you can't fix. It's dietary.

Vitamin D and Thyroid

Next, please see the MANY pages that I've written on this, including the Anxiety and Vitamin D, which includes discussion about insomnia and vitamin d, which is the identical problem.


Kerri Knox, RN

Insomnia with Vitamin D
by: Dana

I really love the detailed information on your site. I do have a question regarding insomnia from Vitamin D. I was tested and have a vitamin D level of 36 and am working to get it up to optimal levels by taking 8,000 IU of vitamin D every morning.

However, since I've started taking the D, I've been getting awful insomnia, sometimes only getting 3 hours of sleep a night, which is very unusual for me. I just can't seem to fall asleep since I started the D and I am getting some night time anxiety as well.

I also take a multivitamin as well as magnesium and have for years for my chronic migraines at 400 mg/day. However, I read on your site that D can uncover magnesium deficiency, so I increased my magnesium two weeks ago to 1,000 mg/day plus regular epsom salt baths while I take the vitamin D. However, this is still not helping and I really have trouble getting to sleep.

I don't want to stop taking the D, but I am desperate for my usual easy sleep. If it helps in your assessment, I am a 29-year-old female. Can you give me any suggestions?

Thanks,
Dana

insomnia from vitamin D
by: Anonymous

Hi there, I just wanted to add, I also had a similar experience with taking vitamin D. My doctor started me on 50k ui after my test came back with 7 ui. I could only sleep 3-5 hours a night for a week and a half.

She told me that it is unusual to get such a side effect from vitamin D, but I know that each person is different and for me, there was no other changes in my life to cause such sleeplessness.

Vitamin d
by: Anonymous

As I lay awake as usual at 4am this morning, I thought about why I only get a few hours sleep per night and am continually waking up - wide awake from about 3/4 am in the morning. Last night it came to me - back in the summer I was tested and found to be v low in vitamin d.

I was prescribed the vitamin and began taking 4 drops a morning in a small glass of milk, since then my sleep pattern has gone haywire - lack of sleep and crazy dreams when I do eventually go to sleep and then I only sleep in patches. This morning I am reading blog and info about it and I finally discover this link. I'm going back to the doctors to find out what can be done?

I went on vit d in the first place as I was experiencing aches and pains and discovered to be low, my pains were cured, I was never told there could be side effects, it has taken me 4 months to work out the connection myself. Everyone should be warned.

please read the thread
by: Kerri Knox, The Immune Queen

Please read the thread and click the links that I provided in my first explanation. You can go to your doctor, if you wish, but you'll just get a sleeping pill and not the information you need to resolve the problem and understand why you are getting insomnia from Vitamin D.

Vit d =insomnia
by: Rain

I have the same problem. I have low levels of vit d but when I take the supplements even as low as 1000 iu I am up all night.

Read the thread
by: Kerri Knox, The Immune Queen

Please read the thread. You have magnesium deficiency.

vitamin D and insomnia
by: Tony

I too have serious insomnia after taking a multivitamin and 5000IU of vitamin D. I've read your articles but I don't see any advice for those like myself suffering from insomina. Im waking up after about 3 hours of sleep every night and I don't know what to do. Please offer some clear help.

Read the thread
by: Kerri Knox, RN

I DID offer 'clear advice', but you probably did not actually click the link in my first response to see what I recommend. It's there. Please read my response and follow the links that I suggested.

Click here to add your own comments

Return to Question About Vitamin D Side Effects?.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter